Objective: Chronic infantile neurologic, cutaneous, articular syndrome (CINCA), also known as neonatal-onset multisystem inflammatory disease (NOMID), is a severe, early-onset autoinflammatory disease characterized by an urticaria-like rash, arthritis/arthropathy, variable neurologic involvement, and dysmorphic features, which usually respond to interleukin-1 blockade. CINCA/NOMID has been associated with dominant Mendelian inherited NLRP3 mutations. However, conventional sequencing analyses detect true disease-causing mutations in only approximately 55-60% of patients, which suggests the presence of genetic heterogeneity. We undertook the current study to assess the presence of somatic, nongermline NLRP3 mutations in a sporadic case of CINCA/NOMID.
Methods: Clinical data, laboratory results, and information on treatment outcomes were gathered through direct interviews. Exhaustive genetic studies, including Sanger method sequencing, subcloning, restriction fragment length polymorphism assay, and pyrosequencing, were performed.
Results: The patient's CINCA/NOMID was diagnosed based on clinical features (early onset of the disease, urticaria-like rash, knee arthropathy, and dysmorphic features). The patient has exhibited a successful response to anakinra within the last 28 months. Analysis of NLRP3 identified a novel heterozygous variant (p.D303H) that was detected in approximately 30-38% of circulating leukocytes. The absence of this variant in healthy controls and in the patient's parents suggested a de novo true disease-causing mutation. Additional analyses showed that this novel mutation was present in both leukocyte subpopulations and epithelial cells.
Conclusion: Our findings identify the novel p.D303H NLRP3 variant in a Spanish patient with CINCA/NOMID as a new disease-causing mutation, which was detected as a somatic, nongermline mutation in hematopoietic and nonhematopoietic cell lineages. Our data provide new insight into the role of low-level mosaicism in NLRP3 as the pathophysiologic mechanism underlying cryopyrin-associated periodic syndrome.